Turkish Journal of Dermatology

ORIGINAL ARTICLE
Year
: 2021  |  Volume : 15  |  Issue : 3  |  Page : 61--65

Chemotherapeutic drug-induced nail changes: A prospective observational study


Kallolinee Samal1, Srigopal Mohanty2, Smaranika Satapathy1 
1 Department of Skin and VD, SCB Medical College and Hospital, Cuttack, Odisha, India
2 Department of Medical Oncology, Govt. Royapettah Hospital and Govt. Kilpauk Medical College, Chennai, Tamil Nadu, India

Correspondence Address:
Dr. Srigopal Mohanty
Room No: 106A, 1st Floor, Cancer Block, Department of Medical Oncology, Govt. Royapettah Hospital and Govt. Kilpauk Medical College, Chennai - 600 014, Tamil Nadu.
India

Background: Nail changes associated with chemotherapeutic drugs are common and can compromise the quality of life of cancer patients if left overlooked by a clinician. Aim: The aim of this study was to study the common pattern of nail changes caused by chemotherapeutic drugs. Materials and Methods: A single-institutional prospective observational study was conducted for patients with histopathologically proven malignancy without prior nail changes undergoing first-line systemic chemotherapy. Analysis of frequency distribution and associations of categorical variables was performed by Chi-square test and multivariate analysis, using IBM SPSS statistics version 21 for Windows. P ≤ 0.05 was considered statistically significant. Results: The incidence of nail changes in the present study was 42% (182 out of 434 cases). Nail changes were commonly observed following 1–2 cycles of chemotherapy, and most of them were Grade 1 changes. The most common nail change observed was chromonychia (49%), followed by onychorrhexis (29%). Chemotherapeutic drugs frequently associated were taxane (65.3%) and platinum compounds (57.7%). Nail changes found associated with taxane included the largest varieties, i.e., chromonychia, onychorrhexis, splinter hemorrhage, Terry′s nail, half-and-half nail, Beau′s lines, onychodystrophy, and paronychia. Nail changes associated with platinum drugs were onychorrhexis and chromonychia. Adriamycin, bleomycin, vinblastine, and dacarbazine regimen was associated with leukonychia. Adriamycin and cyclophosphamide both were independently associated with chromonychia. Conclusion: A knowledge of chemotherapy-induced nail changes can avoid inadvertent diagnostic interventions and improve the quality of life by timely and proper patient counseling.


How to cite this article:
Samal K, Mohanty S, Satapathy S. Chemotherapeutic drug-induced nail changes: A prospective observational study.Turk J Dermatol 2021;15:61-65


How to cite this URL:
Samal K, Mohanty S, Satapathy S. Chemotherapeutic drug-induced nail changes: A prospective observational study. Turk J Dermatol [serial online] 2021 [cited 2022 Jan 19 ];15:61-65
Available from: https://www.tjdonline.org/article.asp?issn=1307-7635;year=2021;volume=15;issue=3;spage=61;epage=65;aulast=Samal;type=0